People who take Roche’s influenza treatment Tamiflu may be at increased risk of self-injury and confusion shortly after dosing and should be monitored for unusual behaviour, the company has said.
Roche sent out a ‘Dear Doctor’ letter warning of the risks and notifying of changes to Tamiflu (oseltamivir phosphate)’s product labelling after a number of reports of self-injury and delirium emerged in people taking the drug, many of which originated from Japan.
Worryingly, children seem to be particularly vulnerable to the effect, according to Roche, although it stressed that the contribution of Tamiflu to these effects is not known.
Tamiflu is indicated for the treatment of uncomplicated acute illness due to influenza infection in patients 1 year and older who have been symptomatic for no more than 2 days, as well as for the prophylaxis of influenza in patients 1 year and older.
Tamiflu was a relatively minor product in Roche’s product portfolio, with doctors unimpressed by the product’s claims that they could cut the duration of symptoms by a day-and-half or so, until governments and individuals started to stockpile the drug, fearful that another influenza pandemic that could kill millions might be around the corner.
Tamiflu and a related drug Relenza (zanamivir) from GlaxoSmithKline are the only effective treatments for H5N1 bird flu, which is currently the front-runner among those thought likely to emerge as a pandemic strain.
Roche’s drug seems to be the favoured of the two because it is given orally, rather than by inhalation, and sales of the treatment more than doubled to around $540 million in the third quarter of this year. Relenza’s sales have not exploded in the same way, coming in at around $60 million in the same period.
The label change for Tamiflu is not expected to put a significant brake on Tamiflu sales, driven as they are at present by stockpiling efforts, and comes around a year after the issue was first discussed by the US Food and Drug Administration’s Pediatric Advisory Committee.
Last November, the PAC examined a number of cases of delirium, hallucinations, confusion, abnormal behaviour, convulsions, and encephalitis among children taking the drug in Japan, where the drug is more widely used than in other countries.
The committee is due to meet again to discuss Tamiflu and other drugs later this week, and documents filed ahead of that meeting indicate that there have been 129 reports of neuropsychiatric adverse events associated with the use of Tamiflu between August 2005 and July 2006. They can be read here.
The review documents indicate that the FDA is concerned that the number of cases in children might increase as Tamiflu use becomes more widespread in the USA. Tamiflu’s high usage in Japan is thought to be the result of strong awareness of the risk of influenza-associated encephalopathy. The Japanese health service will pay for rapid diagnostic testing for influenza in children and subsequent treatment.